Atrophic tinea versicolor: More than a mirage?
April 22, 2016
On occasion I would examine a patient with tinea versicolor and wonder if the finely scaly patches were atrophic. Somehow, I figured (possibly mistakenly) that it was more of an optical illusion than genuine atrophy. That was a settled issue in my mind, until I just read the article by Moon et al (Pityriasis versicolor atrophicans: Is it true atrophy or pseudoatrophy? J Cutan Pathol 2016: 43: 187-189) where the case of a 35-year-old man with depressed brown macules on the back was detailed and proved to be tinea versicolor. The patient had been using topical steroids for a year, which, of course, may be atrophogenic. Histologic analysis did not reveal any differences in epidermal thickness between treated and untreated site. The untreated dermis, however, elastic fibers were diminished and fragmented in untreated, but not treated skin. If those changes were not due to steroids, it is hypothesized that a delayed-type hypersensitivity reaction induced by Malassezia could release elastase, thereby leading to elastolysis and dermal atrophy. Other inflammatory cytokines such as TNF- alpha or IL-1β could play a role. This case, while not definitive, lends credence to the observation that atrophy in TV may be real, and possibly due to dermal changes. If this really is true, perhaps somehow Malassezia could be used for therapeutic advantage in sclerotic disorders — something to ponder.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.